Hail, Patrick
- When
- June 27, 1:42 PM EST
- Where
- Patrick County, 1.77 mi SW of The Hollow
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.560, -80.550
Moisture return in advance of an approaching cold front combined with a weak upper level area of low pressure to produce scattered evening thunderstorms west of the Blue Ridge. A few of these storms were strong enough to produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Moisture return in advance of an approaching cold front combined with a weak upper level area of low pressure to produce scattered evening thunderstorms west of the Blue Ridge. A few of these storms were strong enough to produce damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 12:56 PM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
156 PM EDT SUN JUN 27 2010
.SYNOPSIS...
HIGH PRESSURE WILL KEEP HOT AND HUMID CONDITIONS ACROSS THE REGION
THROUGH THE REMAINDER OF THE WEEKEND. AN AFTERNOON SHOWER OR STORM
WILL BE POSSIBLE IN THE MOUNTAINS THIS AFTERNOON AS MOISTURE
LEVELS INCREASE. A BETTER CHANCE OF STORMS ALONG WITH GREATER
COVERAGE IS EXPECTED ON MONDAY AS A COLD FRONT MOVES THROUGH THE
REGION. COOLER AND DRIER HIGH PRESSURE WILL ARRIVE BY MID-WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM...ISOLATED SHOWERS AND STORMS ARE STARTING TO DEVELOP
ACROSS PARTS OF THE AREA WITH THE GREATEST CONCENTRATION MOVING
INTO SOUTHEAST WEST VIRGINA FROM CENTRAL WEST VIRGINIA. NO
SIGNIFICANT CHANGES TO THE GOING FORECAST THE REMAINDER OF THE
AFTERNOON. WILL HAVE ISOLATED SHOWERS AND STORMS POSSIBLE ACROSS
ALL BUT SOUTHSIDE VIRGINIA WITH BETTER CHANCES OF SCATTERED
SHOWERS AND STORMS ACROSS PORTIONS OF SOUTHEAST WEST VIRGINIA AND
THE NORTHERN MOUNTAINS OF NORTH CAROLINA.
PREVIOUS FORECAST...
A SURFACE COLD FRONT WILL MOVE FROM THE UPPER MID WEST INTO THE
OHIO VALLEY TONIGHT. TSTMS ASSOCIATED WITH THE FRONT AND/OR
VARIOUS OUTFLOWS MAY APPROACH THE NORTHWESTERN CWA DURING THE LATE
NIGHT. AS SUCH...WILL MAINTAIN TSTM THREAT FOR THE WRN/NRN CWA TO
ACCOUNT FOR THIS POTENTIAL. INCREASING GRADIENT FLOW AHEAD OF THE
FRONT WILL DRAW INCEASINGLY HIGHER DEWPOINT AIR INTO THE FCST
AREA. THIS WILL KEEP TEMPS ELEVATED WITH T-MINS REMAINING AOA 70
MOST AREAS...AND POSSIBLY AOA 75 IN THE URBAN AREAS OF
ROA/LYH/MTV/DAN.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
MODELS CONSISTENT WITH PLACEMENT OF WEATHER FEATURES FOR MONDAY...BUT
OFFERING A DIFFERENT SOLUTION ON HOW RNK WEATHER WILL PLAY OUT. THE
PARENT LOW WILL TRACK FROM THE GREAT LAKES TO SOUTHEASTERN
CANADA/NORTHEASTERN USA EARLY MONDAY. THE COLD FRONT WILL MOVE
ACROSS THE OHIO VALLEY DURING THE DAY. THROUGH OUT THE DAY...A LEE
TROUGH WILL RESIDE IN THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA.
MODELS HAVE BACK OFF ON PREFRONTAL SHOWERS MOVING INTO THE AREA
EARLY MONDAY...ESPECIALLY IN THE EAST. THIS LOOKS LEGIT WITH THE
FRONT STILL IN THE OHIO VALLEY AND STRONG SHORT WAVE IN KENTUCKY
MONDAY MORNING. WITH THIS IN MIND...HAVE LOWERED POPS ALONG AND EAST
OF THE BLUE RIDGE. MONDAY AFTERNOON...MODELS HAVE REALLY BACKED OFF
ON POPS IN THE EAST. THIS MAY BE IN RESPONSE TO THE STRONG SHORT
WAVE TRACKING FROM SOUTHEASTERN WEST VIRGINIA TO NORTHEAST VIRGINIA
DURING THE DAY...PRODUCING MORE OF A SURFACE WEST WIND OVER THE
AREA. HAVING A TOUGH TIME BUYING INTO THIS SOLUTION AS I STILL SEE A
SOUTHWESTERLY COMPONENT ALOFT WITH STRONG MOISTURE ADVECTION DURING
THE AFTERNOON AND EVENING HOURS. ONCE THE SHORT WAVE TRACKS TO
NORTHEASTERN VIRGINIA...CONVECTION WILL SPEED UP THE FRONT AND MOVE
IT INTO THE MOUNTAINS DURING THE AFTERNOON...THEN JUMPS TO THE LEE
TROUGH IN THE EVENING. THIS LINE OF CONVECTION SHOULD HOLD TOGETHER
AS IT TRACKS ACROSS THE AREA WITH DIVERGENCE ALOFT AND MODERATE
SURFACE INSTABILITIES. BESIDES DAMAGING WINDS FROM THE STRONGER
CELLS...HEAVY RAIN IS ALSO POSSIBLE WITH PWATS NEAR 2 INCHES.
MODELS STILL NOT LIKING THE IDEA OF STORMS IN THE EAST MONDAY NIGHT.
THE NAM ESPECIALLY...PLAYING PRECIPITATION AS IF IT WAS DIURNAL.
WILL MAINTAIN PREVIOUS FORECAST WITH LINE OF CONVECTION COMING
ACROSS THE AREA THROUGH AT LEAST MIDNIGHT. ON TUESDAY...THE FRONT
STALLS TO THE EAST AND SOUTH OF THE AREA. IF THE FRONT IS NEAR THE
AREA...AFTERNOON THUNDERSTORMS ARE POSSIBLE ACROSS THE
PIEDMONT...BUT MAINLY TOWARDS THE VA/NC BORDER SOUTH TUESDAY.
TEMPERATURES AHEAD OF THE FRONT WILL REMAIN ABOVE NORMAL BUT A
LITTLE COOLER THAN WHAT THEY HAVE BEEN WITH HIGH CLOUDS ADVANCING
INTO THE AREA. DRIER COOLER AIR WILL FILTER INTO THE NORTHWEST
MONDAY NIGHT AS THE FRONT STALLS TO OUR SOUTHEAST. EAST OF THE BLUE
RIDGE...ESPECIALLY SOUTHSIDE VIRGINIA MAY HAVE ONE MORE MUGGY NIGHT
AS COOLER AIR NOT EXPECTED TO MAKE IT THAT FAR UNTIL TUESDAY NIGHT.
TUESDAY TEMPERATURES WILL BE AROUND NORMAL ACROSS THE MOUNTAINS AND
SLIGHTLY ABOVE NORMAL IN THE EAST WITH A WARMER START.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER TROF OVER THE NORTHEAST UNITED STATES SHARPENS WITH 500 MB
HEIGHTS LOWERING TO AROUND 582 DM BY WEDNESDAY MORNING. FORECAST
AREA WILL STAY ON WEST SIDE OF THE TROF THROUGH THE END OF THE WEEK.
850 MB TEMPERATURES DROP INTO THE +10 TO +14 RANGE BY WEDNESDAY
MORNING THEN ARE FORECAST TO VERY GRADUALLY MODERATE BY SATURDAY.
AT THE SURFACE A LARGE HIGH BUILDS IN FROM THE GREAT LAKES AND THE
CENTER OF THE HIGH SHOULD BE CLOSE TO THE MID ATLANTIC REGION BY
SATURDAY MORNING. ENOUGH DRY AIR COMING IN WITH THIS CHANGE OF
AIRMASS TO DROP SURFACE DEW POINTS BACK INTO THE 50S FOR MUCH OF THE
AREA.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
ISOLATED SHRA/TSRA DEVELOPMENT CURRENTLY TAKING PLACE ACROSS
PORTIONS OF SOUTHERN WEST VIRGINIA AND ALONG THE SPINE OF THE BLUE
RIDGE FROM THE NORTHERN MOUNTAINS OF NORTH CAROLINA NORTHEAST TO
EAST OF KHLX VA. ANTICIPATE THIS TO BE THE TREND THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING. MOST AREAS
WILL REMAIN VFR...BUT THERE MAY BE A BRIEF...VERY LOCALIZED DROP
TO IFR/MVFR CONDITIONS UNDER A HEAVIER SHRA/TSRA.
TONIGHT THE PRECIPITATION SHOULD WANE AFTER SUNSET...BUT THEN
START TO DEVELOP AGAIN IN THE WEST AFTER 04Z IN ADVANCE OF AN
APPROACHING COLD FRONT. COVERAGE IS EXPECTED TO BE SCATTERED...SO
AT THIS POINT HAVE NOT MENTIONED ANY SHRA/TSRA AT EITHER THE KBLF
OR KLWB AIRPORTS. CIGS WILL ALSO BE LOWERING...ESPECIALLY OVER THE
MOUNTAINS. HAVE DROPPED CONDITIONS TO NEAR THE LOW END OF
VFR...BUT CANNOT RULE OUT SOME PATCHES OF MVFR CIGS AND ALSO VSBYS.
THE BULK OF THE PRECIPITATION IS NOT EXPECTED TO ARRIVE IN THE
WEST UNTIL PAST THE 18Z CONCLUSION OF THE MOST RECENT TAF
PACKAGE. HOWEVER...SCATTERED SHRA/TSRA WILL CONTINUE TO BE
POSSIBLE ACROSS THE MOUNTAINS THROUGH THIS TIME. AGAIN...GIVEN THE
TIMESTEP INVOLVED FROM NOW...WILL OPT NOT TO BE CONFIDENT ENOUGH
TO PLACE ANY PREVAILING OR TEMPORARY SHRA/TSRA IN EITHER THE KBLF
OR KLWB TAF IN THE 12-18Z MONDAY...BUT I WOULD NOT BE SURPRISED IF
EITHER LOCATIONS SAW AT LEAST A BRIEF PASSING SHRA/TSRA DURING
THIS TIME.
AFTER 18Z MONDAY THROUGH THE EARLY EVENING WILL BE THE BEST
OPPORTUNITY FOR SHRA/TSRA ACROSS THE REGION...EVEN EAST OF THE
CREST OF THE BLUE RIDGE.
INFLUENCE OF A COLD FRONTAL PASSAGE MONDAY MAY RESULT IN
LINGERING THREAT OF SHOWERS INTO TUESDAY.
ONCE THE FRONT CLEARS THE AREA...VFR CONDITIONS EXPECTED TUESDAY
NIGHT INTO FRIDAY. LATE NIGHT...EARLY MORNING...VALLEY/RIVER FOG
POTENTIAL WILL EXIST...MAINLY CONFINED TO 09-12 UTC TIME FRAME.
&&
.CLIMATE...
RECORD HIGH MINIMUM TEMPERATURES
SUNDAY 6/27 MONDAY 6/28
ROANOKE 69/1974 63/1974
LYNCHBURG 68/1974 62/1974
DANVILLE 70/1961 72/1962
BLACKSBURG 63/1961 63/1974
BLUEFIELD 64/1970 65/1974
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...AMS
AVIATION...DS
CLIMATE...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 416 AM EDT SUN JUN 27 2010 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-280830- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 416 AM EDT SUN JUN 27 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT THAT WILL MOVE THROUGH THE MID ATLANTIC REGION ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
231 PM EDT SUN JUN 27 2010
VAZ032-271930-
PATRICK VA-
231 PM EDT SUN JUN 27 2010
...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...
AT 224 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CANA...MOVING
EAST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR ARARAT AROUND 245 PM.
LAT...LON 3655 8060 3656 8061 3658 8061 3660 8063
3663 8063 3665 8060 3665 8055 3664 8055
3665 8053 3666 8042 3655 8045The Roanoke radar (KFCX), 57 km away, was scanning. The volume nearest the first event began at 18:42 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
A tree was blown down on Highway 460 East between Narrows and Pearisburg. Damage amounts are estimated.
A tree was blown down on Chestnut Drive. Damage amounts are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241034, 241035, 241036.